The case of a 15-year-old African American girl with coronavirus disease 2019 (COVID-19) who developed atrial fibrillation and fulminant myocarditis, was described in an article published in the Journal of Electrocardiology.
The patient presented to an emergency room with headache, vomiting, and fatigue. She was febrile (102.8° F), tachycardic (150 beats per minute), and hypotensive (70/40 mm Hg), and tested positive for COVID-19. An echocardiogram indicated severe left ventricular dysfunction with no atrial or ventricular dilation.
The patient initially received milrinone (0.5 μg/kg/min) and epinephrine (0.03 μg/kg/min). Her serum pro-NT brain natriuretic peptide, inflammatory markers, and high sensitivity troponin concentration were all elevated. She was then treated with intravenous immune globulin (1 g/kg), intravenous methylprednisolone (60 mg every 12 hours), and subcutaneous low molecular–weight heparin.
The epinephrine infusion was discontinued within 12 hours, and milrinone was continued at 0.7 μg/kg/min until her ventricular function normalized on day 4. Hypotension recurred 24 hours postadmission, and immunomodulatory therapy was intensified with anakinra, an interleukin (IL)-1 receptor antagonist (100 mg subcutaneously every 12 hours).
The patient did not require respiratory support, although her chest radiograph showed minimal vascular engorgement. Atrial fibrillation with rapid ventricular conduction developed 27 hours after admission and she was successfully cardioverted. An amiodarone infusion was initiated after cardioversion, and 12 hours later, she was transitioned to an oral regimen. A cytokine panel prior to initiation of immunomodulatory therapy indicated increased plasma concentrations of soluble IL-2 receptor.
Following amiodarone initiation, the patient did not experience recurrence, and her cardiac and inflammatory biomarkers continued to trend downward. Her COVID-19 antibody test was obtained on day 2 of admission and was positive. COVID-19 PCR assay was repeated on postadmission days 8 and 9 and was negative both times.
“While elevated plasma soluble IL-2 receptor concentrations, which were noted in our patient, are known to predispose to atrial fibrillation, elevated serum IL-10 concentrations have been shown to be protective in both animal models and humans,” noted the researchers. “Additional factors which might have contributed to the genesis of atrial fibrillation in our patient include severe left ventricular dysfunction–induced acute hemodynamic perturbations, leading to an elevation [of] atrial pressure and use of inotropic agents such as milrinone,” they added.
“To the best of our knowledge, this is the first report of atrial fibrillation in a child with COVID-19 and fulminant myocarditis. These findings are of importance as atrial fibrillation, especially with rapid ventricular conduction, can lead to acute decompensation in children with marginal ventricular function and can also enhance the risk [for] thromboembolism to which patients with acute COVID-19 are predisposed.”
Kohli U, Meinert E, Chong G, et al. Fulminant myocarditis and atrial fibrillation in child with acute COVID-19 [published online October 18, 2020]. J Electrocardiol. doi: 10.1016/j.jelectrocard.2020.10.004
This article originally appeared on The Cardiology Advisor